MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 44MM NO 0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 44MM NO 0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 0580-1-440
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Pain (1994); Ambulation or Postural Difficulties (2544)
Date of Event 03/10/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device has been returned.Additional information will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
As reported by the rep: "exeter stem broke without trauma.It was discovered on a post op x-ray after hip surgery on other side.Patient complained of pain but non operated hip was worse.Now they did revision surgery on the side with the broken stem and will send back the parts of the implant for investigation." update: it was noted that loosening of the stem may have led to the stem fracture.The rimfit cup was replaced with a dual mobility cup for better outcome.There was nothing wrong with the cup, it was well cemented and in place.
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture involving an exeter stem was reported.The event was confirmed.Method & results: product evaluation and results: the reported device was in-vivo for a period of 10 years.¿the implants are designed to function as intended for at least ten years post-implantation under normal use conditions¿.Given the duration of implantation, interaction of various factors and longevity of the implant dependent on patient weight and level of activity, the device shall not require a material analysis as it has exceeded the expected life of the device." clinician review: a review of medical records with a clinical consultant indicated "i can confirm that the patient underwent a primary cemented exeter total hip arthroplasty on the left side if conventional orientation was utilized.I can confirm that a fracture of the femoral stem was present.I can do so since i was able to view radiographs with the implant and the fracture in place.While the event description mentions that revision surgery was carried out, i cannot confirm that because i have no supportive documentation other than that notation.Root cause analysis: the root cause of this event cannot be determined with certainty.The root causes of late femoral, stem fracture of an exeter femoral implant are multifactorial.These include surgical technique, especially in the way that the cement is inserted, and the implant secured.In this case, the cement mantel was grade c/d.If the implant was relatively fixed distally, the proximal portion of the implant could toggle and a stress fracture can occur.Other factors, including patient¿s lifestyle, activity level, and bmi can contribute as well as implant factors." product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to fracture of the stem.The reported device was in-vivo for a period of 10 years.¿the implants are designed to function as intended for at least ten years post-implantation under normal use conditions¿.Given the duration of implantation, interaction of various factors and longevity of the implant dependent on patient weight and level of activity, the device shall not require a material analysis as it has exceeded the expected life of the device." a review of medical records with a clinical consultant indicated "i can confirm that the patient underwent a primary cemented exeter total hip arthroplasty on the left side if conventional orientation was utilized.I can confirm that a fracture of the femoral stem was present.I can do so since i was able to view radiographs with the implant and the fracture in place.While the event description mentions that revision surgery was carried out, i cannot confirm that because i have no supportive documentation other than that notation.Root cause analysis: the root cause of this event cannot be determined with certainty.The root causes of late femoral, stem fracture of an exeter femoral implant are multifactorial.These include surgical technique, especially in the way that the cement is inserted, and the implant secured.In this case, the cement mantel was grade c/d.If the implant was relatively fixed distally, the proximal portion of the implant could toggle and a stress fracture can occur.Other factors, including patient¿s lifestyle, activity level, and bmi can contribute as well as implant factors." no further investigation for this event is possible at this time.If additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
No new information.

Brand Name
EXETER V40 STEM 44MM NO 0
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
anna ryan
raheen business park
limerick NA
EI   NA
61498200
MDR Report Key21787402
Report Number0002249697-2025-00384
Device Sequence Number21035557
Product Code JDI
UDI-Device Identifier04546540153296
UDI-Public04546540153296
Combination Product (Y/N)N
Initial Reporter CountrySW
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2025
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/13/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/30/2019
Device Catalogue Number0580-1-440
Device Lot NumberG5553202
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/31/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 03/10/2025
Supplement Date Received by Manufacturer07/16/2025
Initial Report FDA Received Date04/07/2025
Supplement Report FDA Received Date08/13/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/04/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age80 YR
Patient SexFemale
Patient Weight71 KG